Vol. 43, No. 2, 1972

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 329: 1  2
Vol. 328: 1  2
Vol. 327: 1  2
Vol. 326: 1  2
Vol. 325: 1  2
Vol. 324: 1  2
Vol. 323: 1  2
Vol. 322: 1  2
Online Archive
The Journal
About the journal
Ethics and policies
Peer-review process
Submission guidelines
Submission form
Editorial board
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author index
To appear
Other MSP journals
Weighted convergence in length

William Richard Derrick

Vol. 43 (1972), No. 2, 307–315

This paper studies the lower semicontinuity of weighted length

           ∫        ∫
(∗)   lim inf   fds ≧   fds,
n→ ∞    γn       γ

where the sequence of curves {γn} converges uniformly to the curve γ, and f is a nonnegative lower semicontinuous function. Necessary and sufficient conditions for equality in () are obtained, as well as conditions which prevent γ from being rectifiable. Requirements are given for the attainment of the weighted distance, from a point to a set, and the families of functions, for which weighted distance is attained or () is satisfied, are shown to be monotone closed from below. Finally, the solutions to the integral inequality

(∗∗)  |γ(t)− γ(0)| ≧     f ds,

are shown to be compact if the initial values γ(0) lie in a compact set.

Mathematical Subject Classification 2000
Primary: 28A75
Received: 10 May 1971
Revised: 20 July 1971
Published: 1 November 1972
William Richard Derrick